LONG-TERM OUTLOOK IN ADULTS
The presence of learning difficulties or physical disabilities in association with epilepsy usually carries a poor outlook. However, this does not necessarily mean either that the epilepsy has caused the additional problems, or that these problems have been responsible for the poor outcome. What it usually means is that the underlying abnormality of the brain (of whatever cause) has been severe enough to produce both an epilepsy which is difficult to treat and other neurological problems.
Long-term outlook in adults-The factors which predict a poor outlook in adults are also
well-known. The first is that if the epilepsy is initially difficult to control, then it will usually continue to be difficult to control. The longer that seizures have continued, the less likely they are to stop. Other poor prognostic factors include evidence of structural damage, as manifest by associated neurological signs, the occurrence of partial seizures and the occurrence of episodes of status epilepticus. Exceptions to this general rule are that neurological signs and seizures arising as a result of strokes in older age are not generally difficult to control.
These include hypnosis, aromatherapy, bio-feedback, and acupuncture. The success of these techniques, for which there is little or no scientific evidence of effectiveness, is variable and limited. However, patients may find them of value in giving a sense of control over their bodies and their lives. A new procedure, long-term stimulation of the vagus nerve is at present being evaluated.
General principles-The treatment of epilepsy extends far beyond the prescription of
anti-epileptic medication. It is, of course, important to correctly identify the type of epilepsy and to prescribe the most appropriate anti-epileptic drug to obtain the best possible control of seizures without side-effects. However, for many patients and their families, social and psychological factors far outweigh the problem of preventing or controlling the seizures. Help may best be given through a multi-disciplinary approach, preferably within a specialist clinic with advice from a number of different specialists, including nurses, psychologists, and psychiatrists. Many patients get practical help and support from voluntary associations such as the British Epilepsy Association, and patients should be informed of their address and telephone number.
Disturbance of consciousness in syncope is due to failure of blood supply to the brain, due in part to a fall in cardiac output. Cardiac output may also be less than normal if the rhythm of the heart is abnormal. Both very slow and very fast heart rates diminish cardiac output.
The distinction of a disturbance of consciousness due to an abnormality of cardiac rhythm from a seizure is not easy. Occasionally, though, a bystander will note that someone is pulseless or has a very irregular pulse during the attack, and sometimes the sufferer himself notices palpitations before disturbance of consciousness. Cardiac rhythm is easily monitored by electrocardiography. The changes in voltage associated with contraction of the different chambers of the heart are of sufficient amplitude that they can easily be recorded on a cassette recorder for periods of 24 hours, and their occurrence in relation to symptoms analysed. A cardiac cause for disturbance of consciousness has been found in up to one quarter of cases first presenting to neurological clinics with blackouts.
Some chemical compounds are so powerful that they will cause seizures in most of those exposed. War gas which has actually been used in some units to induce seizures in those with severe depression as an alternative to electroconvulsive therapy. In this case the seizure is the required effect, but in all other instances seizures complicating drug therapy are very much an unwanted effect.
Antidepressant drugs of the tricyclic group, including amitryptiline (for example, Tryptizol, Saroten, Domical) and nortryptyline (for example, Allegron, Aventyl) are amongst those which clearly lower the convulsive threshold and precipitate seizures. Other offenders include phenothiazines, isoniazid, and high doses of penicillin. Excessive doses of insulin precipitate seizures through hypoglycaemia (low blood sugar). Any of these drugs may precipitate a first seizure or exacerbate established epilepsy.
Other drugs may precipitate seizures in those with epilepsy on anti-epileptic medication by interfering with the metabolism of these drugs.
Finally, it should be remembered that withdrawal of some drugs, particularly barbiturates, may precipitate seizures.